Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2017, 5:27 PM MDT for Morgan County, Weld County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 5:27 PM MDT (23:27 UTC)
- Expired
- Aug 15, 2017, 6:20 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Morgan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:03 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037
WUUS55 KBOU 152327
SVRBOU
COC087-123-160030-
/O.NEW.KBOU.SV.W.0135.170815T2327Z-170816T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
527 PM MDT TUE AUG 15 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Central Weld County in northeastern Colorado...
Northwestern Morgan County in northeastern Colorado...
* Until 630 PM MDT
* At 526 PM MDT, a severe thunderstorm was located 4 miles northeast
of Briggsdale, or 31 miles northeast of Greeley, moving southeast
at 10 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Briggsdale and Keota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4061 10450 4079 10437 4076 10417 4063 10390
4038 10415 4049 10441
TIME...MOT...LOC 2326Z 305DEG 11KT 4067 10425
HAIL...1.75IN
WIND...70MPH
$$
GIMMESTAD2 follow-up statements
953
WWUS55 KBOU 160001
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
601 PM MDT TUE AUG 15 2017
COC087-123-160030-
/O.CON.KBOU.SV.W.0135.000000T0000Z-170816T0030Z/
Weld CO-Morgan CO-
601 PM MDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL WELD AND NORTHWESTERN MORGAN COUNTIES...
At 601 PM MDT, a severe thunderstorm was located 5 miles northeast of
Briggsdale, or 31 miles northeast of Greeley, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Briggsdale and Keota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4061 10450 4079 10437 4076 10417 4063 10390
4038 10415 4049 10441
TIME...MOT...LOC 0001Z 263DEG 9KT 4069 10425
HAIL...1.00IN
WIND...60MPH
$$
GIMMESTAD076
WWUS55 KBOU 160020
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
620 PM MDT TUE AUG 15 2017
COC087-123-160029-
/O.CAN.KBOU.SV.W.0135.000000T0000Z-170816T0030Z/
Weld CO-Morgan CO-
620 PM MDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been cancelled. Localized flooding is still possible from the rain
that fell north and northeast of Briggsdale with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.
LAT...LON 4061 10450 4079 10437 4076 10417 4063 10390
4038 10415 4049 10441
TIME...MOT...LOC 0016Z 305DEG 11KT 4066 10419
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:20 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 15, 4:20 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 420 PM MDT Tue Aug 15 2017 .UPDATE... Issued at 417 PM MDT Tue Aug 15 2017 Have updated the zones to include a Severe Thunderstorm Watch for Logan, Morgan, Washington, Weld, Sedgwick and Phillips Counties. Severe Thunderstorm Watch 452 is in effect until 11 pm mdt this evening. && .SHORT TERM...(This evening through Wednesday) Issued at 128 PM MDT Tue Aug 15 2017 Thunderstorm developing over the Front Range Foothills and Palmer Divide will continue to spread north and east through this afternoon. Latest surface analysis indicating precipitable water values around 0.80 in Denver to 1.2 inches near the NE border. 100 mb ML CAPES in the 1000-1500 j/kg range in the urban Corridor to 2500-3000 j/kg over the far northeast plains of CO. No change regarding the potential for severe storms with a slight risk east of a Sterling to Last Chance line, with a marginal risk elsewhere. For tonight, an upper trough over western WY is progged to move eastward and brush across the region, before exiting into NE by 18z Tuesday. Weak mid level qg ascent will be over the cwa tonight and Wednesday morning, with weak mid level qg descent in the afternoon. The strongest storm late this afternoon and evening will occur along and south of a cold front that is progged to push north to south across the cwa after 00Z. Due to the high water content locally heavy rainfall also likely along with potential flooding toward NE and KS this evening. No flash flood watches planned but will need to keep an eye on Washington and eastern Morgan counties, where a few locations were hit with heavy rain earlier in the week. Low overcast stratus may occur over the urban corridor through the morning, with some residual shower activity across southern and eastern parts of the cwa. Wednesday afternoon, in spite of the mid level subsidence behind the trough, there should be enough moisture coupled with afternoon heating to initiate another around of showers and thunderstorms. They will likely not be as intense as those expected this evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 128 PM MDT Tue Aug 15 2017 An unsettled pattern will continue through the extended with near normal temperatures. By Wednesday evening the upper trough will have moved east over Kansas. PW values will increase against the foothills with ESE flow against the higher terrain. This will help CAPE values get into the 300 to 400 j/kg range by 00z Thursday. This will allow for storms to continue into the late evening hours over the higher terrain and foothills due to continued orographic lift. On the plains conditions will stabilize enough to keep most convection to the west. On Thursday, models indicate another weak shortwave moving over the NE plains bringing showers and thunderstorms to the region. Closer to the foothills conditions will be drier in the lower levels due to more westerly flow at the surface vs further east. Winds on the eastern plains will increase from the SSW into the late afternoon and evening hours due to a building lee side trough and a surface high over Central Kansas. This will help usher in moisture from the south and increase CAPE values into the 1500 to 2000 j/kg range. Deep layer shear values will remain lower in the 20s so severe is not expected at this time. Main hazards will be gusty winds and brief heavy rain with the possibility of small hail further east. Temperatures will be around normal with highs in the mid 80s. For Friday into the weekend the upper level ridge will build allowing for a return to zonal flow over the state. This will bring in slightly drier air for Friday allowing for decreased storm coverage and moisture values dropping. By the weekend WSW upper level flow aloft will allow for disturbances to move over the state increasing chances for afternoon convection into the start of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 128 PM MDT Tue Aug 15 2017 Surface cold front will impact areal terminals by this evening around 01z as winds increase from the north. Isolated thunderstorms developing around the Denver area with some outflow possibly triggering additions showers and storms prior to 01z, but the best potential may be this evening or or after fropa. Showers will decrease after midnight but low clouds in post frontal airmass with MVFR cigs developing toward 12z. Ceiling should start to lift toward 18z terminals may still be dealing with ILS restrictions. More thunderstorms possible Wednesday aftn after 21z but less intense with more isolated coverage for Denver. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Cooper LONG TERM...Bowen AVIATION...Cooper
Hazardous weather outlook, Aug 15, 10:20 AM MDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1020 AM MDT Tue Aug 15 2017 COZ030>051-161630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1020 AM MDT Tue Aug 15 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will redevelop by early this afternoon over the mountains and spread over the plains during the late afternoon and evening hours. A few storms may become severe with large hail up to 2 inches in diameter, winds gusts to 60 mph and heavy rain. The best chance for the stronger storms will be along and east of a line from Limon to Grover. Showers and thunderstorms will gradually diminish later tonight. An upper level disturbance and cold front will enhance thunderstorm activity this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will gradually decrease during the latter half of the week. Over the weekend, a return to a moist southwesterly flow will increase the chances for storms and wetting rainfall starting in the high country, and then over most of the outlook area by Monday. The chance for severe weather appears low, however as humidities increase, some areas could see locally heavy rainfall by early next week. Temperatures will be around normal with highs in the mid to upper 80s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight because severe weather is expected to be well east of the Urban Corridor.
In the hours before
Local storm report, Aug 15, 4:21 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDLocal storm report, Aug 15, 4:35 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
435 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDLocal storm report, Aug 15, 4:43 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
443 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 W HUGO 39.13N 103.54W
08/15/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDLocal storm report, Aug 15, 4:48 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 4 SE CASTLE ROCK 39.34N 104.80W
08/15/2017 M1.00 INCH DOUGLAS CO PUBLIC
0442 PM HAIL 4 W HUGO 39.13N 103.54W
08/15/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDLocal storm report, Aug 15, 5:01 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M2.00 INCH LINCOLN CO LAW ENFORCEMENT
0444 PM HAIL 4 SE CASTLE ROCK 39.34N 104.80W
08/15/2017 M1.00 INCH DOUGLAS CO PUBLIC
0442 PM HAIL 4 W HUGO 39.13N 103.54W
08/15/2017 M1.75 INCH LINCOLN CO LAW ENFORCEMENT
0427 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.50 INCH LINCOLN CO LAW ENFORCEMENT
0425 PM HAIL HUGO 39.13N 103.47W
08/15/2017 E1.75 INCH LINCOLN CO PUBLIC
0420 PM HAIL HUGO 39.13N 103.47W
08/15/2017 M1.00 INCH LINCOLN CO EMERGENCY MNGR
&&
RGDThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:53 PM MDT | Special Weather Statement | BOU | Morgan | 52 min |
| Aug 14, 8:15 PM MDT | Areal Flood Advisory | BOU | Morgan | 3 hr |
| Aug 14, 8:29 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 61 min |
| Aug 14, 8:47 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Aug 14, 9:08 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 52 min |
| Aug 14, 10:02 PM MDT | Special Weather Statement | BOU | Washington | 58 min |
| Aug 15, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
| Aug 15, 4:02 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 43 min |
| Aug 15, 4:08 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 52 min |
| Aug 15, 4:44 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| Aug 15, 4:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 37 min |
| Aug 15, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 38 min |
| Aug 15, 5:12 PM MDT | Areal Flood Advisory | BOU | Douglas | 3 hr |
| Aug 15, 5:34 PM MDT | Areal Flood Advisory | BOU | Weld | 116 min |
| Aug 15, 5:44 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.